Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 50, NWS Phoenix, AZ

October 24, 2016Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 24, 2016, 8:14 PM PDT for Imperial County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2016, 8:14 PM PDT (03:14 UTC)
Expired
Oct 24, 2016, 9:15 PM PDT
In force
61 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Imperial County, CA

The radar

The Yuma radar (KYUX), 96 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 3.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2016-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2016-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

324 
WUUS55 KPSR 250314
SVRPSR
CAC025-250415-
/O.NEW.KPSR.SV.W.0050.161025T0314Z-161025T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
814 PM PDT MON OCT 24 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL IMPERIAL COUNTY IN SOUTHEASTERN CALIFORNIA...

* UNTIL 915 PM PDT

* AT 814 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTHEAST OF BRAWLEY...
  AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CALIPATRIA...WIEST AND NILAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3299 11538 3318 11558 3343 11528 3331 11480
TIME...MOT...LOC 0314Z 237DEG 20KT 3315 11539 

$$

CB
1 follow-up statement
378 
WWUS55 KPSR 250342
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
842 PM PDT MON OCT 24 2016

CAC025-250415-
/O.CON.KPSR.SV.W.0050.000000T0000Z-161025T0415Z/
IMPERIAL CA-
842 PM PDT MON OCT 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM PDT
FOR NORTH CENTRAL IMPERIAL COUNTY...

AT 840 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 23 MILES NORTHEAST OF BRAWLEY...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
CALIPATRIA...WIEST AND NILAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3299 11538 3318 11558 3343 11528 3331 11480
TIME...MOT...LOC 0340Z 237DEG 20KT 3323 11525 

$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:31 PM PDT, 5 hours 43 minutes earlier.

Area forecast discussion, Oct 24, 2:31 PM PDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
231 PM MST MON OCT 24 2016

.SYNOPSIS...
A low pressure system northwest of the region continues to draw a
considerable amount of subtropical moisture into the Desert
Southwest. This will lead to a threat of isolated showers and
thunderstorms through tonight. Drier and warmer conditions will
return by the middle of the week.

&&

.DISCUSSION...
Latest MRMS shows isolated showers and thunderstorms across northern
Arizona struggling to backbuild southwestward into the deeper
moisture (PWATs > 1.0 inch). Meanwhile, an anomalous jet streak (95th
percentile) across the Baja Peninsula precedes a southern-stream
short-wave trough further west in the Eastern Pacific. Mostly cloudy
skies have persisted throughout the day across much of the Desert
Southwest which has limited diabatic heating and subsequent
instability.

Conditions will become more favorable for precipitation to develop
this afternoon and this evening as the low pressure system tracks
eastward. Best chance for showers and even a thunderstorm will be
later this afternoon and this evening across La Paz, northern
Maricopa and southern Gila County where favorable upslope flow from
the approaching jet and vorticity forced ascent ahead of the trough
are maximized. Hi-res WRFs including the latest runs of the HRRR
indicate that any rain that develops will be quite light. Low-
reflectivity depiction in the models also suggests sprinkles are
certainly possible as well. With instability lacking, the chance for
a thunderstorm will be slim, however given the cooler temperatures
aloft, negative LIs suggest the potential for an isolated in-cloud
flash.

&&

.PREVIOUS DISCUSSION...

Much drier air aloft will overtake the region from west to east
starting late this evening as the jet max shifts into New Mexico.
Low level moisture will remain over most of Arizona into Tuesday
which may give rise to a few showers or maybe a thunderstorm over the
higher terrain of east-central Arizona. Flow aloft turns out of the
northwest as upper level ridging pushes northward out of Mexico.
500mb heights rebound quickly with 585dm heights already over the
area by Tuesday afternoon. This will lead to another warming trend
for the middle of this week. Highs may approach record levels in some
areas with readings likely topping out into the 90-95 degree range
starting Wednesday. This upper level ridge will get displaced
slightly to the east late Thursday into Friday as a strong upper
level low moves east northeastward toward the central California
coast. Much of the moisture with this system will remain over
California with only slight chances of showers over southeast
California. The displaced upper level ridge is forecast to remain
just to our east through the coming weekend keeping temperatures well
above normal with little to no chance of any rain.

&&

.AVIATION...South-Central Arizona including KPHX, KIWA, and KSDL:
Southeast California/Southwest Arizona including KIPL and KBLH:

Moisture from a pacific weather system that is passing to the west
and north of the region to keep mid and high level cloud decks over
the terminals through this evening, with skies clearing later
tonight and Tuesday, as drier air begins to move back into the
region from the west and north. Along with the cloudiness this
evening, a few showers and thunderstorms are also expected to
develop, especially over south-central AZ, but coverage/confidence
is too low at this time to include anything more than VCSH in the
PHX area tafs at this time. Winds to remain mainly on the light
side, 8 kts or less, following typical diurnal trends, with just a
remote chance of brief stronger winds from shower/thunderstorm
outflows.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday...

High pressure redeveloping over the Desert Southwest will bring dry
conditions and well-above normal temperatures to the region on
Thursday. Another weather system brushes the Desert Southwest from
Friday into early Saturday for an increase in humidities and a
slight chance of showers over SE CA. Warmer and drier weather is
expected to return for next Sunday. Yet another pacific weather
system brushing by to the west and north will bring cooler
temperatures and an increase in winds/humidities from Sunday night
into next Monday. Minimum humidities to remain mainly in the 15 to
25 percent range through the entire period, with overnight
recoveries in the good range.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Percha
FIRE WEATHER...Percha

In the hours before

Special weather statement, Oct 24, 7:27 PM PDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
727 PM PDT MON OCT 24 2016

CAZ030-032-250315-
RIVERSIDE COUNTY/EASTERN DESERTS CA-JOSHUA TREE NATIONAL PARK CA-
727 PM PDT MON OCT 24 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN RIVERSIDE COUNTY

UNTIL 815 PM PDT

AT 725 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHIRIACO SUMMIT...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...BRIEF HEAVY RAIN AND SMALL HAIL ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CHIRIACO SUMMIT...EAGLE MTN AND COTTONWOOD VISITOR CENTER.

LAT...LON 3354 11577 3372 11594 3403 11558 3379 11525
TIME...MOT...LOC 0225Z 230DEG 46KT 3372 11572

CB
Special weather statement, Oct 24, 8:10 PM PDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
810 PM MST MON OCT 24 2016

AZZ024-028-250400-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
810 PM MST MON OCT 24 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  GILA...MARICOPA AND PINAL COUNTIES

UNTIL 900 PM MST

AT 809 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SUPERIOR...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GLOBE...SUPERIOR...MIAMI...CENTRAL HEIGHTS-MIDLAND CITY...CLAYPOOL...
BOYCE THOMPSON ARBORETUM...TOP-OF-THE-WORLD AND INSPIRATION.

LAT...LON 3318 11090 3324 11094 3324 11097 3314 11110
      3319 11120 3360 11108 3338 11063
TIME...MOT...LOC 0309Z 211DEG 27KT 3322 11107

SAWTELLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:27 PM PDTSpecial Weather StatementPSRRiverside48 min
Oct 24, 8:57 PM PDTAreal Flood AdvisoryPSRImperial3 hr

Nearby

Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.